Skip to main content
Medically Approved

Ibuprofen vs. acetaminophen: How are they different?

twitter share buttonfacebook share buttonlinkedin share buttonemail article button
Uses and dosageSide effects and contraindicationsChildrenTaking them togetherAlternatives for severe symptomsSummary
Acetaminophen and ibuprofen address symptoms like pain and fever. When to choose ibuprofen versus acetaminophen may depend on different factors. Ibuprofen may be recommended for fever, while acetaminophen can be safer for long-term use.
Medically reviewed by Alexandra Perez, PharmD, MBA, BCGP
Updated on November 9, 2023

Acetaminophen belongs to a class of drugs called analgesics, which means pain relievers. It works by blocking the production of certain chemicals in the brain that send pain and inflammation signals. 

Acetaminophen is also known as paracetamol. You can get generic acetaminophen, but there are common brand names, including: 

  • Tylenol
  • Aceta
  • Apra
  • Mapap

Ibuprofen belongs to the drug class called nonsteroidal anti-inflammatory drugs (NSAIDs), which reduce pain, fever, and inflammation without suppressing your immune system.

Ibuprofen works by inhibiting the enzymes that produce prostaglandins, which are involved in inflammation and pain responses in the body. 

Some common brand names for ibuprofen are: 

  • Advil
  • Motrin
  • Midol 
  • Genpril

Both acetaminophen and ibuprofen come in various administration forms, such as: 

  • tablets
  • capsules
  • liquids
  • chewable tablets
  • dissolvable tablets
  • rectal suppositories

Acetaminophen and ibuprofen are available over the counter (OTC) without a prescription in the United States, though you may need a doctor’s prescription for specific formulations or dosages of these medications.

Uses and dosages

Acetaminophen vs. ibuprofen pills in petri dishes
MirageC/Getty Images

Although acetaminophen and ibuprofen address similar symptoms, a healthcare professional may recommend one over the other in certain situations.

When to use acetaminophen or ibuprofen

Both acetaminophen and ibuprofen can reduce fever and relieve mild to moderate pain resulting from: 

  • headaches
  • toothaches
  • menstrual cramps
  • arthritis
  • sprains or strains
  • colds and flu 

A 2015 review explains that because of its anti-inflammatory effects, ibuprofen may be more effective than acetaminophen for treating symptoms of: 

  • rheumatoid arthritis
  • osteoarthritis
  • gout
  • bursitis
  • migraine
  • post-operative pain

A healthcare professional may consider other factors when recommending which to take.

Acetaminophen dosage

The Tylenol packaging insert recommends:

  • Adults and children ages 12 years and older: Take one 325 milligrams (mg) tablet every 4–6 hours. If the pain or fever has not improved after the initial tablet, you can take two tablets at the second dose. Do not exceed 12 tablets or 4,000 mg per 24 hours.
  • Children under 12 years of age: Take 4.5–6.8 mg/lbs every 4–6 hours. Do not take more than 22.6–34 mg/lbs in 24 hours. For children who weigh over 116 lbs (53 kg), do not exceed 4,000 mg per 24 hours. 

There may be dosage variations based on the specific product and a healthcare professional’s discretion. Always follow their instructions, especially when using it in children or when taking more than one dose in a day.

Ibuprofen dosage

The Motrin packaging insert recommends:

  • Adults and children ages 12 years and older: Take 400 mg every 4–6 hours. Do not exceed 3,200 mg per 24 hours.
  • Children under 12 years of age: Take 4.5 mg/lbs every 6–8 hours. The recommended maximum daily dose is 88.1 mg/lbs.

A healthcare professional will typically prescribe the lowest effective dose for the shortest time. 

These dosages may be different based on the specific product and your health. Always follow the instructions from the product label or a healthcare professional. 

Can you take ibuprofen or acetaminophen every day?

A 2018 research review concluded that it is likely safe to take acetaminophen every day, provided you do not exceed the dosage instructions. However, long-term use may increase the risk of high blood pressure and stomach bleeding in some people. 

Meanwhile, older research noted that long-term use of ibuprofen may not be recommended for everyone, as it can increase the risk of kidney disease, stomach ulcers, and heart conditions.

If you experience regular or chronic pain, a healthcare professional can suggest the safest and most effective treatment option.

If you need help covering the cost of medications, the free Optum Perks Discount Card could help you save up to 80% on prescription drugs. Follow the links on drug names for savings on that medication, or search for a specific drug here.

Side effects, contraindications, and caution

Acetaminophen side effects

Possible side effects of acetaminophen include:

  • nausea
  • vomiting
  • headache
  • trouble sleeping
  • constipation
  • increased body temperature

Rare but serious side effects may include:

  • allergic reactions
  • liver damage
  • skin reactions

Ibuprofen side effects

The most common side effects of ibuprofen include: 

  • nausea
  • vomiting
  • heartburn
  • stomach pain
  • diarrhea
  • constipation
  • tiredness

Serious but rare side effects may include:

  • allergic reactions
  • kidney damage 
  • bleeding problems 
  • skin reactions

Who should not use acetaminophen or ibuprofen?

You should not use these medications without first consulting a healthcare professional in the following cases:

  • Acetaminophen
    • are allergic to acetaminophen
    • have a low blood volume
  • Ibuprofen
    • are allergic to NSAIDs
    • have stomach ulcers or a history of stomach bleeding
    • take blood thinners or steroid medications
    • have heart disease or high blood pressure
    • have asthma
  • Both:
    • have liver disease
    • have kidney disease
    • are pregnant, planning to become pregnant, or nursing

Uses in children

Research results from a 2021 narrative review indicate that acetaminophen and ibuprofen are effective and safe for treating fever and pain in children. Ibuprofen may be better at reducing fever. 

You can purchase versions of these medications that are approved for treatment specifically in infants and children. 

Still, it’s best to talk with your child’s doctor before using them if your child is younger than 2 years or if you have any concerns or questions.

Here are some key things to keep in mind before administering medications to children: 

  • Dosage: Follow the instructions on the label or from your doctor or pharmacist. The dosage should be tailored to the child’s weight and age. Your doctor will likely initially prescribe the minimum possible dose.
  • Accurate measuring: Use a measuring device like a syringe or dropper to give the correct dose of liquid forms. Do not use household spoons, which may give you an inaccurate measure.
  • Keep track: Keep track of how much and how often you give these drugs to your child. Never exceed the maximum dosage on the packaging label.
  • Do not mix products: Do not give more than one product that contains acetaminophen or ibuprofen at the same time. This can increase the risk of overdose and severe side effects for your child.

If you think a child has taken too much medication, contact their healthcare professional right away — even if they do not show any adverse symptoms. A toxic dose of acetaminophen may not cause symptoms for several hours. 

You could also call 800-222-1222 to speak with someone at America’s Poison Centers or use its online resource. If you or your child have concerning symptoms, call 911 or a local emergency number immediately. You can also go to the nearest emergency room.

Pill bottle with text 'Starts at $4'

Free prescription coupons

Seriously … free. Explore prices that beat the competition 70% of the time.

Get free card

Can you take ibuprofen and acetaminophen together?

You can take acetaminophen and ibuprofen together as long as you do not exceed the recommended doses of each drug. 

A 2013 study and a 2019 trial suggest that combining them may be more effective than taking either medication alone in some cases.

These recommendations may not be for everyone. It is highly advised to ask a healthcare professional before combining any medication. 

Meds for chronic and severe pain

For chronic or severe pain, your healthcare professional may advise that prescription medications are a better option. Some medications they may prescribe in these cases include:

Download the free Optum Perks Discount Card to save up to 80% on some prescription medications.

Summary

Acetaminophen and ibuprofen are common and effective medications for pain and fever relief. 

Ibuprofen may be recommended for managing fever, while acetaminophen may be better suited for longer-term use. 

A healthcare professional can advise you on which option is best for your needs and address any safety concerns you may have. 

Article resources